Tornadoes · United States · Mississippi · 2007
EF1 tornado, Petal, Mississippi, April 14, 2007
This EF1 tornado ran 0.5 miles across Forrest County on April 14, 2007, touching down at 11:41 AM CDT and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 14, 2007
- Touchdown
- 11:41 AM CDT (16:41 UTC)
- Lifted
- 11:42 AM CDT (16:42 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Forrest County
- Touchdown point
- 31.322, -89.192
- Lift-off point
- 31.320, -89.184
- Record number
- 0704141041-01
What the Weather Service recorded
A potent upper level disturbance lifted northeast across the Southern Plains and into the Ohio Valley. As this system evolved and tracked northeast, severe weather broke out across a large portion of the region between April 13th and 14th. Many reports of large hail, damaging winds and a few isolated tornadoes were received.
This tornado briefly touched down in the Country Park Drive area east of the Sunrise Community. One home was significantly damaged as the enclosed carport was destroyed, several windows were blown out and some siding was blown off along with other roof damage. Numerous trees were snapped and uprooted with one power pole snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 14, 4:32 AM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, Apr 14, 4:32 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE JACKSON MS 432 AM CDT SAT APR 14 2007 ...SEVERE WEATHER EVENT TO LAST THROUGH MOST OF THE DAY... .SHORT TERM...BIGGEST CONCERN IN THE SHORT TERM OFCOURSE IS THE SEVERE WEATHER IN THE FIRST 12 TO 18 HRS. TORNADO WATCH IS CURRENTLY IN EFFECT FOR OUR WRN ZONES ACROSS NE LA...SE AR...AND THE FIRST TIER OF MS COUNTIES TILL 13Z. THERE WILL BE ADDITIONAL WATCHES ACROSS CNTRL AND SRN MS TODAY. SFC LOW AT 7Z WAS OVER NRN LA AND PRESSURES WERE FALLING PRETTY GENEROUSLY ACROSS THE LOWER MS VALLEY...AROUND 2-4MB IN 3HR. THESE TYPE OF PRESSURE FALLS AT NIGHT ARE IMPRESSIVE AND ARE REALLY HELPING TO PULL THE MOISTURE NORTH INTO THE CWA WITH +60 DEWPOINTS NOW OVER MORE THAN HALF OF THE AREA. AT 7Z...THE SQUALL LINE WAS LOCATED NE TO SW FROM THE ARKLAMISS BORDER TO JUST WEST OF BEAUMONT...TX. LOOK FOR THE SQUALL LINE TO BE MOVING INTO SWRN MS IN THE NEXT FEW HRS BUT CONVECTION WILL HAVE A VERY HARD TIME DEVELOPING AHEAD OF IT AS THERE IS A VERY STRONG CAP IN PLACE OVER CNTRL AND SRN MS. AFTER SUNRISE THE SEVERE WEATHER RISK LOOKS TO BE THE GREATEST ALONG AND SOUTH OF I 20 AND ESPECIALLY IN THE SE. THAT SAID ALL OF ERN MS EAST OF I 55 WILL STILL BE UNDER THE GUN FOR SOME TYPE OF SEVERE POTENTIAL. WITH PRESSURE FALLS GREATEST ACROSS CNTRL AND NRN MS THIS WILL LIKELY BE WHERE THE SFC LOW TRACKS. THIS SHOULD ALLOW THE BETTER LL MOISTURE TO WORK NORTH ACROSS ERN MS. DEWPOINTS OF AT LEAST MID 60S SHOULD BE OVER A GOOD PORTION OF ERN MS BY 14/15Z BUT THERE COULD BE SOME UPPER 60S DEWPOINTS IN THE SE. WITH A STRONG CAP IN PLACE WE WILL NOT SEE ANYTHING OVER ERN AND ESPECIALLY SERN MS DURING THE MID MORNING HRS BUT AS SOME SUN COMES OUT THE SE THAT AREA WILL BEGIN TO WARM UP AND HELP ERODE THIS CAP. WITH THIS RICH BL MOISTURE MOVING IN...ML CAPES OF AROUND 1000J/KG WILL LIKELY DEVELOP IN THE SE. MID LEVEL LAPSE RATES STILL ARENT THE BEST I HAVE BUT 6.5-6.75 KM ISNT TOO BAD. ALOFT...DIVERGENCE WILL BE INCREASING WHICH IS ALREADY EVIDENT ON SAT AND THIS WILL ALSO HELP STORMS BECOME MORE NUMEROUS BY MIDDAY AS THE CAP ERODES. AS FOR SHEAR...0-1KM BULK SHEAR OF AROUND 40KTS AND 0-6KM OF 50KTS ARE MORE THAN ENOUGH. 0-3KM HELICITY AROUND 300M2/S2 THROUGH THE MORNING WILL ALSO BE IN PLACE WITH THE HIGHEST VALUES IN THE SE. THIS DOES SUGGEST THE GREATEST POTENTIAL FOR SUPERCELL ACTIVITY ALONG WITH TORNADO POTENTIAL IN THE SE WITH ANY STORMS AHEAD OF THE SQUALL LINE. NOW IF THE CAP HOLDS ON THEN THE TORNADIC RISK WILL DECREASE...AND DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERN WITH THE SQUALL LINE. THAT SAID EVEN WITH THOSE TYPE OF HELICITIES...ISLTD TORNADOES IN THE SQUALL LINE WILL STILL BE POSSIBLE. IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE. PWS APPROACHING 2...K INDEX VALUES IN THE UPPER 30S TO LOWER 40S...AND H85 THETA E AIR OF 335-340K SUGGEST VERY EFFICIENT SHRA AND TSRA. SOME OF THESE STORMS WILL LIKELY BE PRODUCING HRLY RAINFALL RATES OF 2-3 INCHES AND WITH THAT NUMEROUS LOCATIONS TODAY WILL PROBABLY SEE RAIN OF 2 INCHES OR MORE. THE CONCERN THEN BECOMES IF THERE IS ANY TRAINING OF CELLS IN WHICH SOME LOCALIZED AREAS COULD RECEIVE UP TO 4-5 INCHES. THIS WOULD POSSIBLY CREATE SOME LOCALIZED FLASH FLOODING BUT OVERALL FLOODING PROBLEMS SHOULD BE RATHER MINIMAL THANKS TO HOW DRY IT HAS BEEN. MOST OF THE RAIN WILL MOVE OUT TONIGHT BUT THERE WILL STILL BE AN AREA OF LIGHT RAIN/SPRINKLES/DRIZZLE DURING THE EVN AS THE COLD FRONT CONTINUES TO PUSH THROUGH AND CAA TAKES OVER. THE S/W WILL JUST BE MOVING THROUGH AT THIS TIME AND THAT WILL ALSO HELP TO SQUEEZE OUT SOME LIGHT RAIN. WITH THAT I HAVE CONTINUED TO HOLD ON TO CHC POPS IN THE EAST THROUGH THE EVN. WINDS WILL ALSO BE AN ISSUE. STRONG SFC PRESSURE RISES...CAA IN BOTH THE MID AND LOW LEVELS...AND STRONG LL WINDS SUGGEST A BREEZY NIGHT. WINDS WILL CONTINUE TO BE BREEZY THROUGH SUN. A LAKE WIND ADV WILL LIKELY BE NEEDED DURING THESE TIME FRAMES. ALL PRECIP SHOULD BE OUT OF THE AREA BEFORE SUNRISE SUN MORNING. SUN WILL BE A RATHER COOL DAY...APROXIMATELY 15 DEGREES OR SO BELOW NORMAL. /CAB/ .LONG TERM...OVERALL...NOT A GREAT DEAL OF CHANGE DURING THE LONG TERM PERIOD. TODAYS SYSTEM WILL BECOME A SIG UPPER LOW ACROSS THE NE US WHICH WILL PLACE OUR AREA UNDER UPPER AND SFC RIDGING. THIS WILL RESULT IN DRY/COOL CONDITIONS MON-TUE. MON MORNING LOOKS TO BE QUITE COOL AND HAVE USED GUID WITH A FEW TWEAKS DOWNWARD FOR A FEW SITES. UPPER/MID 30S LOOK TO BE COMMON AS PERFECT RAD COOLING CONDITIONS WILL EXIST. WET SOILS MAY PLAY A ROLE AND KEEP SOME AREAS OUT OF THE LOWER/MID 30S. NEXT SYSTEM IS PROGGED FOR TUE AFTERNOON/TUE NIGHT. MOISTURE TRIES TO PUSH N...BUT THE LACK OF A STRONG SYSTEM WILL KEEP THE GOOD JUICE TO OUR SOUTH. HOWEVER...PLENTY OF LIFT WILL OCCUR AND THE ATMS WILL LIKELY MAKE THE MOST OF MOISTURE DOES EXIST. VERY LARGE HEIGHT FALL OF 130-140 METERS LOOK TO OCCUR TUE N AND THIS SHOULD BE MORE THAN ENOUGH DYNAMICS TO GET PRECIP. BEST CHANCES WILL BE ALONG AND S OF I-20. GUID POPS WERE PRETTY GOOD...BUT HAVE RAISED THE S TO 80%. BY WED...UPPER/SFC RIDING MOVE BACK IN. EXPECT ANOTHER BUNCH OF DAYS WITH COOL MORNINGS AND PLEASANT DAYS. AIRMASS MODERATION SHOULD OCCUR BY FRI WITH WARMER TEMPS RETURNING FOR FRI-SAT. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 43 63 38 / 100 30 0 0 MERIDIAN 73 43 61 35 / 100 47 1 0 VICKSBURG 67 46 65 39 / 100 16 0 0 HATTIESBURG 74 47 66 36 / 100 42 0 0 NATCHEZ 70 45 62 38 / 89 22 0 0 GREENVILLE 63 42 62 38 / 87 17 0 0 GREENWOOD 65 41 61 37 / 100 28 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: CAB LONG TERM: CME
Hazardous weather outlook, Apr 14, 10:46 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1046 AM CDT SAT APR 14 2007 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151546- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1046 AM CDT SAT APR 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE OVER THE EASTERN PORTIONS OF THE OUTLOOK AREA THROUGH EARLY AFTERNOON AS A MAJOR STORM SYSTEM MOVES EAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. THE COMBINATION OF STRONG WIND SHEAR AND INSTABILITY...AND THE PASSAGE OF A STRONG LOW PRESSURE SYSTEM...WILL RESULT IN SEVERE THUNDERSTORMS SPREADING EASTWARD INTO EASTERN MISSISSIPPI LATE THIS MORNING AND THIS AFTERNOON. THE MAIN AREAS OF CONCERN WILL BE ALONG THE INTERSTATE 59 CORRIDOR. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED LATE TONIGHT AND SATURDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY APRIL 20TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 14, 10:47 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL N LAUREL 31.69N 89.14W
04/14/2007 E0.88 INCH JONES MS COUNTY OFFICIAL
NICKEL SIZE HAIL IN SHADY GROVE COMMUNITY NORTH OF
LAUREL.
&&
ENTRELocal storm report, Apr 14, 10:52 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG 8 S COLUMBIA 31.14N 89.83W
04/14/2007 MARION MS LAW ENFORCEMENT
TREES DOWN NEAR PINEBUR 8 MILES SOUTH OF COLUMBIA.
POSSIBLE TORNADO.
&&
ENTRELocal storm report, Apr 14, 11:00 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 8 S HATTIESBURG 31.20N 89.31W
04/14/2007 FORREST MS LAW ENFORCEMENT
CONSTRUCTION SITE REPORTS DEBRIS BLOWN 1/2 MILE FROM SITE
IN THE DIXIE COMMUMITY SOUTH OF HATTIESBURG.
&&
ENTRELocal storm report, Apr 14, 11:01 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST HATTIESBURG 31.31N 89.31W
04/14/2007 M43 MPH FORREST MS LAW ENFORCEMENT
&&
ENTRELocal storm report, Apr 14, 11:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG PETAL 31.34N 89.25W
04/14/2007 FORREST MS EMERGENCY MNGR
TREES AND POWER LINES DOWN...HALF OF A ROOF BLOWN OFF OF
A HOUSE...AND DAMAGE TO A TRAILER...POSSIBLE TORNADO.
&&
TARVERLocal storm report, Apr 14, 11:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1128 AM CDT SAT APR 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD W HATTIESBURG 31.31N 89.31W
04/14/2007 FORREST MS EMERGENCY MNGR
FIVE HOUSES ON BRIDGES CIRCLE IN WEST HATTIESBURG
FLOODED.
&&
ENTREThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
4.7 hours before the tornado, 129 km from the path. April 14, 2007.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 816 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Hattiesburg Municipal (HBG), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 115 km away, was scanning. The volume nearest the touchdown began at 16:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 14, 2007
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 10:10 AM CDT | EF0 | Marion, MS | 0.3 | 30 | $1,000 | ||
| April 14 | 10:35 AM CDT | EF0 | Jones, MS | 0.3 | 25 | |||
| April 14 | 1:33 PM CDT | EF1 | Monroe, AL | 1.1 | 200 | $750,000 | ||
| April 14 | 4:00 PM CDT | EF0 | Crenshaw, AL | 0.5 | 40 | $100,000 | ||
| April 14 | 5:12 PM CDT | EF1 | Conecuh, AL | 0.3 | 50 | $150,000 | ||
| April 14 | 6:11 PM CDT | EF1 | Bullock, AL | 3.2 | 100 | $10,000 | ||
| April 14 | 5:05 PM PDT | EF0 | Santa Clara, CA | 0.2 | 30 | $1,000 | ||
| April 14 | 7:05 PM CDT | EF1 | Dale, AL | 5.8 | 150 | $250,000 | ||
| April 14 | 9:45 PM EDT | EF0 | Calhoun, GA | 0.8 | 50 | $10,000 | ||
| April 14 | 10:30 PM EDT | EF1 | Lee, GA | 2.5 | 100 | $500,000 | ||
| April 14 | 1:23 AM EDT | EF1 | Dodge, GA | 4.5 | 100 | 2 | $350,000 | |
| April 14 | 1:45 AM EDT | EF2 | Laurens, GA | 6.0 | 200 | 3 | $400,000 | |
| April 14 | 1:50 AM EDT | EF0 | Laurens, GA | 5.9 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.